Florida, 2014

Hail and Lightning Strike in Florida, June 19, 2014

June 19, 2014 · NWS MFL · 2 events in 2 counties and zones

A weak upper level trough of low pressure over South Florida caused scattered afternoon and evening showers and thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFL wrote it up.

A weak upper level trough of low pressure over South Florida caused scattered afternoon and evening showers and thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at Jun 19, 1:18 PM EST, 6 minutes earlier.

Area forecast discussion, Jun 19, 1:18 PM EST, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
218 PM EDT THU JUN 19 2014

.SHORT TERM (TONIGHT-SATURDAY NIGHT)...
A WEAK TROUGH OF LOW PRESSURE REFLECTED BOTH AT THE SURFACE AND IN
THE MID/UPPER LEVELS WILL REMAIN NEARLY STATIONARY OFF THE EAST
COAST OF THE PENINSULA THROUGH THIS PERIOD. GLOBAL MODELS ARE ALL IN
GOOD AGREEMENT WITH THIS SCENARIO AND KEEP PWAT IN THE 1.7 TO 1.8
INCH RANGE WITH A VERY WEAK STEERING FLOW. SO THIS WILL KEEP
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS DEVELOPING JUST
ABOUT ANYWHERE ACROSS THE AREA INTO THE FIRST HALF OF THE WEEKEND.
FORECAST SOUNDINGS DO NOT SHOW ANY THREAT FOR SEVERE OTHER THAN YOUR
POSSIBLE ISOLATED STORM AND AN AVERAGE STORM MOTION TO THE NORTHEAST
AT AROUND 5 MPH. THE AVERAGE CAPE IS LOOKING TO BE AROUND 1200-1300
J/KG AND THIS WOULD TEND TO PRODUCE THE AVERAGE GARDEN VARIETY
THUNDERSTORM. SO THE PRIMARY THREAT WILL BE OCCASIONAL TO FREQUENT
LIGHTNING STRIKES ALONG WITH GUSTY WINDS AND BRIEF VERY HEAVY
RAINFALL.

.LONG TERM (SUNDAY-THURSDAY)...
THE EXTENDED PERIOD LOOKS LIKE A TRANSITIONAL TREND BACK TO SLIGHTLY
DRIER CONDITIONS. MODELS ARE ALSO IN GOOD AGREEMENT IN LIFTING THE
TROUGH TO THE NORTHEAST AS AN UPSTREAM TROUGH MOVES OFF THE MID
ATLANTIC COAST AND THE ATLANTIC RIDGE BUILDS BACK TO THE WEST. THE
ECMWF IS THE MOST BULLISH IN THE DRYING WITH ITS FORECAST SOUNDING
SHOWING PWAT LOWERING TO AROUND 1.5 INCHES BY MID WEEK. BOTH THE GFS
AND ECMWF DO SHOW THE SURFACE HIGH ALSO BUILDING BACK TO THE NORTH
WHICH IN TURN WOULD TEND TO STEER ANY AFTERNOON STORM DEVELOPMENT
AWAY FROM THE EAST COAST AND TOWARDS THE INTERIOR. THE ECMWF SHOWS
THE WEAKEST STEERING FLOW HOWEVER AND ITS SOLUTION WOULD FAVOR SEA
BREEZE DEVELOPMENT KEEPING SOME STORM CHANCES FOR AT LEAST THE
WESTERN SUBURBS ALONG THE EAST COAST AS WELL AS THE INLAND AREAS OF
THE COASTAL COLLIER COUNTY REGION.

&&

.MARINE...
VERY WEAK WIND FLOW WILL YIELD IN NEARLY CALM MARINE CONDITIONS
THROUGH THE WEEKEND. HOWEVER, SCATTERED SHOWERS AND THUNDERSTORMS
ARE EXPECTED EACH AFTERNOON AND EVENING ESPECIALLY OVER LAKE
OKEECHOBEE AND THE ATLANTIC WATERS. THIS COULD CAUSE LOCALLY ROUGH
SEAS NEAR THE STRONGER THUNDERSTORMS.

&&

.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH  73  87  74  89 /  30  50  30  50
FORT LAUDERDALE  75  88  76  88 /  20  40  30  40
MIAMI            75  88  75  89 /  20  50  30  50
NAPLES           73  87  75  88 /  20  40  20  30

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
GM...NONE.
&&

SHORT TERM...84/AK
LONG TERM....30/KOB
Hazardous weather outlook, Jun 19, 3:42 AM EST, 9 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA
NATIONAL WEATHER SERVICE MIAMI FL
442 AM EDT THU JUN 19 2014

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
192045-
LAKE OKEECHOBEE-BISCAYNE BAY-
COASTAL WATERS FROM JUPITER INLET TO DEERFIELD BEACH, FL OUT 20 NM-
COASTAL WATERS FROM DEERFIELD BEACH TO OCEAN REEF, FL OUT 20 NM-
WATERS FROM JUPITER INLET TO DEERFIELD BEACH, FL EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM DEERFIELD BEACH TO OCEAN REEF, FL EXTENDING FROM 20 NM
TO THE TERRITORIAL WATERS OF THE BAHAMAS-GLADES-HENDRY-
INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-INLAND COLLIER-
INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE-METRO MIAMI DADE-
MAINLAND MONROE-COASTAL PALM BEACH-COASTAL BROWARD-
COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE-
COASTAL WATERS FROM CHOKOLOSKEE TO BONITA BEACH, FL OUT 20 NM-
COASTAL WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE, FL OUT 20 NM-
GULF WATERS FROM CHOKOLOSKEE TO BONITA BEACH, FL EXTENDING FROM
20 TO 60 NM-
442 AM EDT THU JUN 19 2014

...THUNDERSTORMS POSSIBLE ACROSS SOUTH FLORIDA TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS: THUNDERSTORMS ARE POSSIBLE ONCE AGAIN ACROSS SOUTH
FLORIDA TODAY. BY THIS AFTERNOON THE MAIN AREA AFFECTED WILL BE
THE INTERIOR AND LAKE REGION. FREQUENT LIGHTENING, HEAVY RAIN, AND
STRONG GUSTY WINDS ARE POSSIBLE.

WIND: THUNDERSTORM WINDS GUSTS OF 40 TO 50 MPH WILL BE POSSIBLE
TODAY, MAINLY IN THE AFTERNOON HOURS ACROSS SOUTH FLORIDA.

FLOODING: WITH SLOW MOVING HEAVY SHOWERS AND THUNDERSTORMS
POSSIBLE TODAY, LOCALIZED FLOODING IN URBAN AND POOR DRAINAGE
AREAS CAN OCCUR ACROSS SOUTH FLORIDA TODAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

CONVECTIVE ACTIVITY WILL CONTINUE THROUGH NEXT WEEK, ALTHOUGH BY
THE END OF THE WEEKEND, IT SHOULD RETURN TO A MORE NORMAL
SUMMERTIME PATTERN WITH MAINLY AFTERNOON SHOWERS AND
THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

WIDESPREAD SPOTTER ACTIVATION IS NOT ANTICIPATED, HOWEVER
INDIVIDUAL SPOTTERS ARE ENCOURAGED TO REPORT HIGH WIND, HAIL AND
FLOODING TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
MIAMI.

FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.

In the hours before

Special weather statement, Jun 19, 1:17 PM EST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
217 PM EDT THU JUN 19 2014

FLZ067-068-072-168-172-191900-
COASTAL BROWARD COUNTY FL-METRO BROWARD COUNTY FL-
COASTAL PALM BEACH COUNTY FL-METRO PALM BEACH COUNTY FL-
INLAND PALM BEACH COUNTY FL-
217 PM EDT THU JUN 19 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN COASTAL BROWARD
COUNTY...NORTHEASTERN METRO BROWARD COUNTY...SOUTHEASTERN COASTAL
PALM BEACH COUNTY...SOUTHERN METRO PALM BEACH COUNTY AND SOUTHEASTERN
INLAND PALM BEACH COUNTY...

* UNTIL 300 PM EDT

* AT 216 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  STRONG THUNDERSTORM OVER HAMPTONS AT BOCA RATON...OR NEAR DEERFIELD
  BEACH...MOVING EAST AT 5 MPH.

FREQUENT TO EXCESSIVE LIGHTNING...GUSTY WINDS FROM 45 TO 55 MPH...UP
TO NICKEL-SIZED HAIL...TORRENTIAL DOWNPOURS...OR A COMBINATION OF
THESE ARE POSSIBLE. LIGHTNING IS THE NUMBER ONE WEATHER RELATED
KILLER IN FLORIDA. TREES AND OPEN SHELTERS OFFER NO PROTECTION. THESE
WINDS CAN DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE
STORM PASSES.

* THE STORM WILL AFFECT...
  CORAL SPRINGS...POMPANO BEACH...BOCA RATON...DEERFIELD BEACH...
  BOYNTON BEACH...DELRAY BEACH...MARGATE...LIGHTHOUSE POINT...
  HIGHLAND BEACH...OCEAN RIDGE...COCONUT CREEK...PARKLAND...HILLSBORO
  BEACH...VILLAGE OF GOLF...WHISPER WALK...BOCA DEL MAR...HAMPTONS AT
  BOCA RATON...GODFREY ROAD...KINGS POINT AND MISSION BAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL CAN BE EXPECTED...CAUSING TEMPORARY PONDING ON
SOME ROADS AND MINOR FLOODING OF POOR DRAINAGE AREAS. MOTORISTS
SHOULD SLOW DOWN IN HEAVY RAINFALL TO REDUCE THE RISK OF HYDROPLANING
AND LEAVE A SAFE DISTANCE BETWEEN OTHER VEHICLES.

&&

LAT...LON 2643 8006 2636 8007 2627 8008 2626 8008
      2627 8026 2645 8029 2653 8005 2652 8005
TIME...MOT...LOC 1816Z 260DEG 6KT 2638 8020

The radar

The Miami radar (KAMX), 83 km away, was scanning. The volume nearest the first event began at 18:24 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 lightning. Local standard time, as filed.

Hail, Palm Beach

When
June 19, 1:24 PM EST
Where
Palm Beach County, 9.67 mi W of Boca Raton
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
26.337, -80.236

Broadcast media reported penny size hail 2 miles north northeast of Parkland.

Lightning, Broward

When
June 19, 4:05 PM EST
Where
Broward County, (Fll)ft Laudrdl Intl
Injuries
1 direct, 1 indirect
Reported by
Broadcast Media
Coordinates
26.070, -80.150

Two workers were jolted by a lightning strike at the Fort Lauderdale/Hollywood International Airport. One of the workers complained of a headache and was transported to a local hospital. The other worker injured his arm when diving to the ground after the strike.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2014Every state in 2014This day in weather historyWarnings in Florida, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 524193, 530626.